Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Flagstaff, AZ

May 19, 2023Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at May 19, 2023, 4:00 PM MST for Yavapai County, Arizona. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2023, 4:00 PM MST (23:00 UTC)
Expired
May 20, 2023, 12:00 AM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 103 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 10:40 PM MSTFLASH FLOOD2 Nnw Black Canyon City, AZA COUNTY ALERT STREAM GAGE ON BLACK CANYON CREEK AT MAREN AVE REPORTED A 1.97 FT RISE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 400 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WGUS55 KFGZ 192300
FFWFGZ
AZC025-200700-
/O.NEW.KFGZ.FF.W.0004.230519T2300Z-230520T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
400 PM MST Fri May 19 2023

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona along Black Canyon, Turkey 
  Creek, and Castle Creek...

* Until midnight MST Saturday.

* At 358 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Crown King, Castle Hot Springs, Rock Springs, Bumble Bee, Lake 
  Pleasant, Black Canyon City, Hazlett Hollow Campground and Turney 
  Gulch Group Campground.

This includes the following highways...
	Interstate 17 between mile markers 242 and 251.

This includes the following creeks, washes and rivers...
  Buckhorn Creek, Boulder Creek, Hamlin Wash, Amazon Gulch, 
  Hassayampa River, Oak Creek, Wolf Creek, Turkey Creek, Castle 
  Creek, Tussock Spring Creek, Black Canyon Creek, Sycamore Creek, 
  Agua Fria River, Little Buckhorn Creek, Black Canyon, Whipsaw 
  Creek, East Fork Castle Creek, Cedar Creek, Antelope Creek, French 
  Creek, Tuscumbia Creek, North Fork Rock Creek, Banty Creek, 
  Cottonwood Creek, Buzzard Roost Creek, Rock Creek, Bear Creek, Ash 
  Creek and Mineral Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding of washes and creeks will occur, some dirt roads will 
become muddy and impassable. Paved roads and underpasses could 
become flooded as well.

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

&&

LAT...LON 3408 11218 3419 11235 3430 11235 3436 11222
      3431 11217 3406 11211 3407 11212 3404 11212
      3405 11216 3404 11216 3397 11220 3396 11224
      3392 11224 3388 11228 3393 11246 3403 11262
      3413 11248 3397 11228

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RKR
1 follow-up statement
126 
WGUS75 KFGZ 200658
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1158 PM MST Fri May 19 2023

AZC025-200708-
/O.EXP.KFGZ.FF.W.0004.000000T0000Z-230520T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
1158 PM MST Fri May 19 2023

...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MST TONIGHT FOR 
YAVAPAI COUNTY...

Flood waters are beginning to recede. However, elevated water levels 
are likely to continue over the next few hours. Please continue to 
use caution near Castle Creek and Black Canyon Creek and heed 
remaining road closures.

LAT...LON 3408 11218 3419 11235 3430 11235 3436 11222
      3431 11217 3406 11211 3407 11212 3404 11212
      3405 11216 3404 11216 3397 11220 3396 11224
      3392 11224 3388 11228 3393 11246 3403 11262
      3413 11248 3397 11228

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:00 PM MST, 2 hours earlier.

Area forecast discussion, May 19, 2:00 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Flagstaff AZ
200 PM MST Fri May 19 2023

.SYNOPSIS...Thunderstorm chances will continue each afternoon and
evening through the weekend across northern Arizona, especially
over higher terrain. The main concerns include hail, gusty winds,
and brief downpours that may lead to localized flooding.
Thunderstorm chances decrease by early next week with a return to
dry, warmer and breezy weather by midweek.

&&

.DISCUSSION...A weak trough will remain over Arizona through
Monday. Moisture will remain entrenched across the area with showers
and thunderstorms from late morning through early evening each day
with the onset of daytime heating. Look for day to day variations
in storm coverage but there is expected to be a gradual downturn
in activity as the air mass begins to slowly dry. It will remain
relatively cold aloft so all storms will be capable of producing
small hail with isolated storms producing hail up to quarter size.
Strong thunderstorm winds should not be an issue with only light
winds aloft to mix to the surface and a fairly cool boundary
layer for weak evaporative cooling. As always, watch out for that
cloud-to-ground lightning.

From Tuesday onward...Dry southwest flow will develop over
Arizona. We could squeeze in one more day of isolated showers and
thunderstorms north of the Mogollon Rim as the last vestiges of
moisture exit the state. Beyond that, warm and dry conditions move
in. Hate to say it but the showers and storms of today will be
replaced by windy conditions toward the end of next week as a dry
trough moves across the western states.

&&

.AVIATION...For the 00Z TAF Package...Expect scattered showers and
thunderstorms through 02Z then diminishing to isolated overnight.
Outflow winds to 25-35 knots and MVFR conditions are the main
hazards. Scattered showers and thunderstorms returning by late
Saturday morning. Aviation discussion not updated for TAF amendments.

&&

.DISCUSSION...Scattered to numerous thunderstorms (40 to 80 percent
chance) on Saturday, especially along and north of the Mogollon Rim
and White Mountains. Thunderstorms are expected again on Sunday with
the greatest chances (40 to 60 percent) along and north of the
Mogollon Rim.

Monday through Wednesday...Thunderstorm chances generally decrease
Monday into early next week. Storms that do form may create frequent
lightning, gusty erratic outflow winds and heavy downpours. Dry and
windy conditions return by Wednesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, May 19, 2:56 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
256 PM MST FRI MAY 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLOOD            1 ENE COTTONWOOD        34.74N 112.01W
05/19/2023                   YAVAPAI            AZ   PUBLIC

            SOCIAL MEDIA REPORT OF LARGELY CURB-TO-CURB
            WATER IN YARDS. NO INUNDATION OF STRUCTURES.

&&

BAIN
Special weather statement, May 19, 3:05 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
305 PM MST Fri May 19 2023

AZZ008-037-192230-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
305 PM MST Fri May 19 2023

...A strong thunderstorm will impact portions of Prescott in Yavapai
County through 330 PM MST...

At 304 PM MST, Doppler radar was tracking a strong thunderstorm over
Prescott Airport, moving south at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chino Valley, Prescott Valley, Prescott, Dewey-humboldt, Prescott
Airport, Williamson Valley, Prescott Gateway Mall, Iron Springs,
Yavapai Campground, Downtown Prescott, Indian Hill West Prescott, Oak
Knoll Village, Lynx Lake Dam and Prescott Valley Event Center.

This includes the following highways...
 State Route 89 between mile markers 310 and 327.
 State Route 89A between mile markers 318 and 325.
 State Route 69 between mile markers 277 and 279, and between mile
markers 284 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3477 11255 3474 11234 3445 11221 3457 11271
TIME...MOT...LOC 2204Z 356DEG 16KT 3464 11242

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JJM
Special weather statement, May 19, 3:14 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
314 PM MST Fri May 19 2023

AZZ008-037-192245-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
314 PM MST Fri May 19 2023

...A strong thunderstorm will impact portions of Yavapai County,
south of Mayer, through 345 PM MST...

At 313 PM MST, Doppler radar was tracking a strong thunderstorm near
Cordes, or 24 miles south of Prescott Valley. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cordes, Bumble Bee, Turney Gulch Group Campground and Hazlett Hollow
Campground.

This includes Interstate 17 between mile markers 256 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3436 11222 3425 11210 3412 11225 3429 11239
TIME...MOT...LOC 2213Z 058DEG 2KT 3426 11224

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RKR
Local storm report, May 19, 3:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
324 PM MST FRI MAY 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             2 SW CORDES             34.29N 112.20W
05/19/2023  E0.70 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            DIME-SIZED HAIL COVERING THE GROUND. STILL
            HAILING AT TIME OF REPORT.

&&

BAK
Special weather statement, May 19, 3:30 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
330 PM MST Fri May 19 2023

AZZ008-037-192300-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
330 PM MST Fri May 19 2023

...A strong thunderstorm will impact portions of Yavapai County,
including Prescott, through 400 PM MST...

At 329 PM MST, Doppler radar was tracking a strong thunderstorm over
Prescott Gateway Mall, or near Prescott. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Prescott, Prescott Valley, Groom Creek Subdivision, Prescott Gateway
Mall, Iron Springs, Downtown Prescott, Ponderosa Park, Indian Hill
West Prescott, Oak Knoll Village, Lower Wolf Creek Campground, Lynx
Lake Dam, Prescott Valley Event Center, Upper Wolf Creek Group
Campground and White Spar Campground.

This includes the following highways...
 State Route 89 between mile markers 300 and 319.
 State Route 89A between mile markers 318 and 321.
 State Route 69 between mile markers 288 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3465 11238 3451 11227 3442 11253 3458 11261
TIME...MOT...LOC 2229Z 058DEG 1KT 3455 11240

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RKR
Special weather statement, May 19, 3:48 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
348 PM MST Fri May 19 2023

AZZ008-037-192315-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
348 PM MST Fri May 19 2023

...A strong thunderstorm will impact portions of Yavapai County,
northeast of Yarnell, through 415 PM MST...

At 348 PM MST, Doppler radar was tracking a strong thunderstorm near
Walnut Grove, or 19 miles southwest of Prescott. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Walnut Grove, Wagoner, Yarnell, Peeples Valley and Glen Ilah.

This includes State Route 89 between mile markers 276 and 288.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3436 11269 3435 11249 3418 11247 3421 11278
TIME...MOT...LOC 2248Z 008DEG 3KT 3430 11262

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RKR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:26 AM MSTSpecial Weather StatementFGZ34 min
May 19, 11:38 AM MSTSpecial Weather StatementFGZ37 min
May 19, 12:00 PM MSTSpecial Weather StatementFGZ30 min
May 19, 12:10 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
May 19, 12:13 PM MSTSpecial Weather StatementFGZ32 min
May 19, 12:28 PM MSTSpecial Weather StatementFGZ32 min
May 19, 12:35 PM MSTSpecial Weather StatementFGZ25 min
May 19, 12:58 PM MSTSpecial Weather StatementFGZ32 min
May 19, 1:03 PM MSTSpecial Weather StatementFGZ27 min
May 19, 1:32 PM MSTSpecial Weather StatementFGZ28 min
May 19, 1:33 PM MSTSpecial Weather StatementFGZYavapai27 min
May 19, 1:36 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
May 19, 2:01 PM MSTAreal Flood AdvisoryFGZYavapai8 hr
May 19, 2:26 PM MSTSpecial Weather StatementFGZ34 min
May 19, 2:27 PM MSTSpecial Weather StatementFGZYavapai33 min
May 19, 2:33 PM MSTSpecial Weather StatementFGZYavapai42 min
May 19, 2:43 PM MSTAreal Flood AdvisoryFGZYavapai5 hr
May 19, 2:45 PM MSTSpecial Weather StatementFGZYavapai30 min
May 19, 2:53 PM MSTSpecial Weather StatementFGZYavapai37 min
May 19, 2:55 PM MSTSpecial Weather StatementFGZYavapai35 min
May 19, 3:05 PM MSTSpecial Weather StatementFGZYavapai25 min
May 19, 3:11 PM MSTAreal Flood AdvisoryFGZGila, Yavapai3 hr
May 19, 3:14 PM MSTSpecial Weather StatementFGZYavapai31 min
May 19, 3:30 PM MSTSpecial Weather StatementFGZYavapai30 min
May 19, 3:34 PM MSTAreal Flood AdvisoryFGZYavapai31 min
May 19, 3:36 PM MSTAreal Flood AdvisoryFGZYavapai31 min
May 19, 3:40 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
May 19, 3:48 PM MSTSpecial Weather StatementFGZYavapai27 min
May 19, 4:14 PM MSTSpecial Weather StatementFGZYavapai31 min
May 19, 4:30 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai5 hr
May 19, 4:39 PM MSTSpecial Weather StatementFGZ36 min
May 19, 4:40 PM MSTSpecial Weather StatementFGZ35 min
May 19, 4:46 PM MSTSpecial Weather StatementFGZ29 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.